Covering codes with improved density

Michael Krivelevich*, Benny Sudakov, Van H. Vu

*Corresponding author for this work

Research output: Contribution to journalLetterpeer-review


We prove a general recursive inequality concerning μ* (R), the asymptotic (least) density of the best binary covering codes of radius R. In particular, this inequality implies that μ* (R) ≤ e · (R log R + log R + log log R + 2), which significantly improves the best known density 2R RR (R + 1) / R!. Our inequality also holds for covering codes over arbitrary alphabets.

Original languageEnglish
Pages (from-to)1812-1815
Number of pages4
JournalIEEE Transactions on Information Theory
Issue number7
StatePublished - Jul 2003


  • Covering codes
  • Density
  • Probabilistic methods

Cite this